Why is my cat restless after anesthesia?
Original Question: Cleo my cat was spayed on Thursday and she seems to be having a strange reaction to the anaesthetic and/or painkillers that she has taken. I brought her home on the day of the surgery and she kept running around and leaping on things as if she was high on something. The last straw was when she leapt from my arms at the top of the stairs to half way down the stairs. I confined her to a room. While she was in the room, I could hear her running and jumping. This was disturbing since the vet instructions were to keep running, leaping, jumping and rough housing to a minimum. Can anaesthetic and or pain meds cause this kind of reactions in cats? If so, how can this be mitigated? - Beverley
Thanks for your question. I’m sorry you’re dealing with this.
First and foremost, I recommend you call your veterinarian to discuss these symptoms right away. They know your cat best and the protocol that was used so they should be answering the question.
I will tell you that occasional patients on opioid-based pain med for cats can actually react with excitement/hyperactivity. In fact, it can occur in people as well. When my 3-year-old son needed stitches for a deep cut on his forehead, they administered an opioid for pain and he wouldn’t sit still enough to put in stitches! So this could be playing a role but I cannot be certain.
Another possibility might be that anxiety is at play. The procedure and visit to the hospital are obviously stressful and the resulting anxiety may be inducing this behavior.
Most importantly, I can’t be certain if any of these issues are occurring. It’s best to call your veterinarian and discuss a plan. I think going in for a consultation and physical examination is important not only to address these issues but also to evaluate the surgical site to make sure all the activity hasn’t irritated or affected the area in a negative way. You should discuss options such as performing some diagnostics (blood work and urine testing) to make sure there hasn’t been an adverse reaction in one of the organs to the anaesthetic or possibly changing the treatment regime.
Dr. Clayton Greenway
Disclaimer: healthcareforpets.com and its team of veterinarians and clinicians do not endorse any products, services, or recommended advice. All advice presented by our veterinarians, clinicians, tools, resources, etc is not meant to replace a regular physical exam and consultation with your primary veterinarian or other clinicians. We always encourage you to seek medical advice from your regular veterinarian.